Wisconsin reports increase in cases of toxic shock syndrome from tampon use
MADISON, Wis. (WBAY) - Wisconsin is reporting an increase in cases of toxic shock syndrome.
Toxic shock syndrome is associated with the use of tampons, according to the Department of Health Services.
Since July 2022, DHS has received five reports of TSS. Four of the reports are associated with the use of super absorbency tampons in teenage girls.
There are no reports of deaths.
The last confirmed TSS case in Wisconsin was in 2011.
“Toxic shock syndrome can progress rapidly leading to complications such as shock, organ failure, and death,” said State Health Officer Paula Tran. “It’s important for those who use tampons to use the lowest absorbency, change their tampon every 4-6 hours, and avoid using tampons overnight. Anyone with symptoms of TSS should seek immediate medical care.”
Symptoms include fever, vomiting, diarrhea, dizziness, muscle aches, low blood pressure, rash, and shock with multi-organ dysfunction.
Treatment includes antibiotics and preventing dehydration.
Guardians and healthcare officials are encouraged to talk to teens about the proper use of tampons.
CLICK HERE for more information on toxic shock syndrome.
Copyright 2023 WBAY. All rights reserved.